When chronic health diagnoses cloud the treatment of acute issues

With so much effort devoted to managing MG, other problems can be tricky

Shawna Barnes avatar

by Shawna Barnes |

Share this article:

Share article via email
banner image for

For the first time in a long time, I was frustrated with care that I had received.

I recently had to go to a hospital emergency room, where, unfortunately, I didn’t feel that I was being heard as I tried explaining that something other than myasthenia gravis (MG) was wrong. Whatever it was, I believed it was causing my MG to flare.

The evening started off innocently enough. I was home, relaxing on the couch with Andy, my semiretired service dog, when my right cheek started itching and burning. I washed my face and applied some ointment I have for a skin condition, but the burning and itching didn’t stop. In fact, it got worse.

Recommended Reading
The 2024 Muscular Dystrophy Association (MDA) Clinical and Scientific Conference is shown as a graphic.

MDA 2024: Vyvgart Hytrulo eases disease severity, boosts life quality

When it started to spread down the right side of my neck and behind my ear, I took Benadryl (diphenhydramine) and some extra Mestinon (pyridostigmine bromide). An hour later, I still had no relief.

So I took another Benadryl. I was starting to think I was having an allergic reaction to something, but I couldn’t figure out what. I took a shower thinking that maybe the cause was environmental.

And then my throat got slack and my voice changed. My eyelids started drooping. I grabbed my inhaler, and my husband and I decided it was time to go to the ER. I always say that I compensate well, until I don’t. I’ve had only one myasthenic crisis in the decade that I’ve been living with this disease, and I’d like to keep it that way.

Can’t win every time

When we arrived at the ER, I explained what I was experiencing and that the meds I’d already taken weren’t kicking in as they should. That, as a result, was causing my MG to flare. I was concerned that my normal treatments were ineffective, and not knowing exactly what was causing the reaction and the flare, I erred on the side of caution.

Yet, as I mentioned, I felt like I wasn’t being listened to. I believed that some of my chronic health diagnoses were affecting the ability to triage the acute issue I was there for.

Despite the frustration, I learned that Pepcid (famotidine) is used in addition to Benadryl for allergic reactions. The two meds play off each other and help with the reaction. Had I known that before going in, I would’ve taken some at home. Even though I felt like the trip was a waste of time, at least I acquired another tool for my MG immediate-response toolbox.

Hubby and I still aren’t sure what I had reacted to. My cheeks were still red two days after the onset of the strange symptoms, but they no longer itched or burned, and they were no longer causing my MG to flare.

I’ve been spoiled with the amazing care I’ve been receiving at Veterans Affairs facilities. I guess I was eventually due for a head-slapper at a civilian hospital to keep my expectations in check.


Note: Myasthenia Gravis News is strictly a news and information website about the disease. It does not provide medical advice, diagnosis, or treatment. This content is not intended to be a substitute for professional medical advice, diagnosis, or treatment. Always seek the advice of your physician or other qualified health provider with any questions you may have regarding a medical condition. Never disregard professional medical advice or delay in seeking it because of something you have read on this website. The opinions expressed in this column are not those of Myasthenia Gravis News or its parent company, BioNews, and are intended to spark discussion about issues pertaining to myasthenia gravis.

Comments

Leave a comment

Fill in the required fields to post. Your email address will not be published.